Hail, Norton
- When
- July 12, 4:55 PM MST
- Where
- Norton County, 6 mi N of Norton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.917, -99.883
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 1:28 PM MST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 228 PM MDT TUE JUL 12 2005 .DISCUSSION...THE 18Z SURFACE ANALYSIS SHOWS HIGH PRESSURE RIDGING SOUTH FROM NEBRASKA AND A SURFACE TROUGH NEAR THE FRONT RANGE AND ACROSS SOUTHEAST COLORADO. VISIBLE SATELLITE SHOWING A DRYING TREND AS CU BUILD UP AND THEN DISSIPATE ACROSS THE FORECAST AREA. BEST BUILDUPS ARE IN UPSLOPE FAVORED AREAS IN EASTERN COLORADO. IF A FEW STORMS SURVIVE THEY COULD MOVE SOUTH INTO THE WESTERN PARTS OF THE COLORADO COUNTIES. WATER VAPOR IMAGERY SHOWING A RIDGE AMPLIFYING OVER THE WESTERN CONUS AND STRONG SUBSIDENCE MOVING SOUTH INTO THE FORECAST AREA. LIGHTNING DETECTION SHOWING ACTIVITY SOUTH OF THE AREA. COMPOSITE RADAR LOOP SHOWING ISOLATED STORMS TO THE IMMEDIATE WEST AND EAST OF THE FORECAST AREA MOVING SOUTH. THE UPPER RIDGE WILL DOMINATE THROUGH THIS FORECAST. LACK OF ANY SIGNIFICANT WAVES/SUBSIDENCE THROUGH FRIDAY NIGHT WILL KEEP THE FORECAST DRY. ONE EXCEPTION WILL BE CHANCES FOR THUNDERSTORMS TONIGHT. WATER VAPOR SHOWING MAJOR DRYING/SUBSIDENCE MOVING SOUTH ACROSS THE FORECAST AREA. ALSO CANNOT DETECT A SHORTWAVE UPSTREAM. THIS SHOULD KEEP THUNDERSTORMS FROM SURVIVING AS THEY DEVELOP ON A BOUNDARY TO THE SOUTH. PLAN TO MONITOR AND MAKE CHANGES JUST PRIOR TO ISSUANCE. AT THE SURFACE...DIFFICULT TO TELL WHAT THE FRONT WILL DO BUT WILL PROBABLY BECOME STATIONARY AND WEAKEN OVER THE HIGHER TERRAIN IN EASTERN COLORADO. STORMS TONIGHT COULD DEVELOP ALONG THE BOUNDARY OVER THE FAR SOUTHWEST FORECAST AREA. THE MESOETA HINTS AT THIS AND SO WILL KEEP A SLIGHT CHANCE OVER THAT AREA FOR THIS EVENING. OTHERWISE HIGH PRESSURE WILL DOMINATE THROUGH WEDNESDAY NIGHT AND THEN SHIFT EAST. A LEE TROUGH WILL FOLLOW THURSDAY AND CONTINUE THROUGH FRIDAY NIGHT. THE MAIN FORECAST ISSUE WILL BE TEMPERATURES. 850MB TEMPERATURES SHOULD YIELD MAX TEMPERATURES IN THE 90S ESPECIALLY WITH LOTS OF INSOLATION. HOWEVER...SOUTHEAST SURFACE WIND WILL LIMIT HEATING SOMEWHAT SO WILL LEAN TOWARD GUIDANCE THAT IS SLIGHTLY COOLER. LOW TEMPERATURES WILL BE IN THE 60S OR A FEW DEGREES ABOVE NORMAL. DAYS 4-7...THE UPPER RIDGE WILL CONTINUE THROUGH THE FIRST PART OF THIS FORECAST AND THEN BREAKS DOWN BY MONDAY. CONSEQUENTLY IT SHOULD CONTINUE DRY AND HOT THROUGH SUNDAY. AN UPPER TROUGH MOVES ACROSS THE NORTHERN PLAINS SUNDAY AND MONDAY AND WILL CREATE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA POSSIBLY AS EARLY AS SUNDAY NIGHT IN THE EXTREME NORTHWEST FORECAST AREA. MONDAY WILL HAVE THE BEST CHANCE FOR STORMS AS A FRONT IS ADVERTISED TO MOVE ACROSS THE AREA. HIGH PRESSURE WILL BUILD IN ON TUESDAY FOR A DRY FORECAST. TEMPERATURES COOL DOWN A FEW DEGREES BEHIND THE FRONT MONDAY AND TUESDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE JUL 12 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1045 AM MDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS AFTERNOON. A WEAK COLD FRONT WILL EXTEND FROM OAKLEY KANSAS TO BURLINGTON COLORADO BY 1 PM MDT. ABUNDANT SUNSHINE AND INCREASING MOISTURE ALONG THE FRONT WILL CONTRIBUTE TO MODERATE INSTABILITY. THUNDERSTORMS WILL TEND TO FORM ON THE HIGHER TERRAIN IN COLORADO...OR ALONG THE FRONT INTO WESTERN KANSAS...AND MOVE SLOWLY SOUTH. DRY AIR AND HIGH PRESSURE IN THE MID LEVELS WILL LIMIT THE NUMBER OF STORMS. ANY STORMS THAT DO FORM MAY PRODUCE DAMAGING WINDS FROM MICROBURSTS...DANGEROUS LIGHTNING...AND BRIEF HEAVY RAIN. THE THUNDERSTORMS WILL NOT LAST LONG...AND SHOULD DIMINISH ENTIRELY BEFORE 9 PM MDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED NEXT MONDAY. AT THIS TIME...THE MAIN THREAT APPEARS TO BE CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN EAST CENTRAL COLORADO AFTER 1 PM MDT BULLER/BURKE
The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458141, 5458142, 5458143.